Journal of Global Infectious Diseases

CASE REPORT
Year
: 2017  |  Volume : 9  |  Issue : 1  |  Page : 23--30

Lyell's syndrome and antimalarials: A case report and clinical review


Joana Miranda Nunes1, Sofia Santareno2, Lina Guerreiro3, Ana Filipa Margalho4 
1 Department of Anesthesiology, Funchal Central Hospital, Madeira, Portugal
2 Department of Plastic Surgery and Burn Unit, North Lisbon Hospital Centre, Lisboa University Medical School, Lisboa, Portugal
3 Department of Anesthesiology, Pain and Emergency Medicine, North Lisbon Hospital Centre, Lisboa University Medical School, Lisboa, Portugal
4 Department of Plastic, Reconstructive and Aesthetic Surgery, Oncology Portuguese Institute Francisco Gentil, Lisboa, Portugal

Correspondence Address:
Dr. Joana Miranda Nunes
Pain and Emergency Medicine, Funchal's Central Hospital, Avenida Luis de Camões, n°57 – 9004-514 Funchal
Portugal

Toxic epidermal necrolysis (TEN) or Lyell's syndrome is a rare, however, life-threatening mucocutaneous disorder with an epidermal detachment of a total body surface area (TBSA) of >30%. It is triggered by an idiosyncratic immune-allergic reaction to a drug, with many possible drugs implicated. Treatment success relies on early diagnosis and withdrawal of suspected/causative drug(s) and supportive care. Clinical evidence for specific therapies is still sparse. It is described a case of Lyell syndrome by sulfonamides for chemoprophylaxis of malaria. The patient presented with an extensive, rapidly evolving skin detachment, which progressed, despite supportive therapy, involving about 80% of TBSA. This led us to initiate a course of immunoglobulin with good clinical response. The aim of this work is to provide a discussion of the case and simultaneously make a practical literature review of TEN.


How to cite this article:
Nunes JM, Santareno S, Guerreiro L, Margalho AF. Lyell's syndrome and antimalarials: A case report and clinical review.J Global Infect Dis 2017;9:23-30


How to cite this URL:
Nunes JM, Santareno S, Guerreiro L, Margalho AF. Lyell's syndrome and antimalarials: A case report and clinical review. J Global Infect Dis [serial online] 2017 [cited 2020 Oct 31 ];9:23-30
Available from: https://www.jgid.org/article.asp?issn=0974-777X;year=2017;volume=9;issue=1;spage=23;epage=30;aulast=Nunes;type=0